Banner
Banner
Banner
Banner


This Week's Poll



10-2-19

Death toll rises to 12
– CDC suspects chemical exposure


Staff Reports


Two weeks ago, the Suwannee Valley Times reported an outbreak of severe respiratory illnesses associated with e-cigs, “Vapers Beware,” there were then 380 cases and six deaths associated with lung injuries from the suspected use of e-cigarette or vaping products. In two short weeks the death toll has doubled and the number of cases has more than doubled. Those who use e-cig products should not take this lightly.


According to the latest information released by the Centers for Disease Control and Prevention (CDC) there are now 805 cases of lung injury and 12 deaths, including one death in Florida, California (2), Georgia, Illinois, Indiana, Kansas (2), Minnesota, Mississippi, Missouri, and Oregon.


The latest findings from the investigation suggest vaping products containing THC play a role in the outbreak, yet some claim using only nicotine-containing products.


They are no longer naming vitamin E acetate as a suspected culprit and instead, claiming only that they believe it is a chemical exposure of some kind. Most of the patients reported using THC-containing products or both THC-containing products and nicotine-containing products and some of the patients reported using only nicotine-containing products.


All patients have a reported history of e-cigarette product use, or vaping, and no consistent evidence of an infectious cause has been discovered. Therefore, the suspected cause is a chemical exposure, the CDC stated in the report.


The specific chemical exposure(s) causing lung injuries remains unknown at this time. No single product or substance has been linked to all lung injury cases. More information is needed to know whether a single product, substance, brand, or method of use is responsible for the outbreak.


The CDC reported that about 69% of patients are male. Nearly two thirds (62%) of patients are 18 to 34 years old; with 22% of patients between 18-21; 16% of patients are under 18 years. All reported patients have a history of e-cigarette product use or vaping.


About 77% reported using THC-containing products; only 36% reported exclusive use of THC-containing products. About 57% reported using nicotine-containing products; only 16% reported exclusive use of nicotine-containing products.


The investigation is ongoing. Consumers are urged to avoid buying vaping products on the street, and to refrain from using THC oil or modifying/adding any substances to products purchased in stores. Additionally, no youth should be using any vaping product, regardless of the substance.

Symptoms of Severe Lung Disease Reported by Some Patients in This Outbreak

According to the CDC, patients in this investigation have reported symptoms such as: cough, shortness of breath, or chest pain, nausea, vomiting, or diarrhea, fatigue, fever, or abdominal pain. Some patients have reported that their symptoms developed over a few days, while others have reported that their symptoms developed over several weeks. A lung infection does not appear to be causing the symptoms.


If you are concerned about your health after using an e-cigarette, or vaping, product, contact your health care provider, or you can also call your local poison control center at 1-800-222-1222.